MAUDE Adverse Event Report: SURGICAL SPECIALTIES CORPORATION QUILL POLYPROPYLENE NON-ABSORBABLE; JA-2007Q

SURGICAL SPECIALTIES CORPORATION QUILL POLYPROPYLENE NON-ABSORBABLE; JA-2007Q
Model Number JA-2007Q
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/08/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported on 8 april 2025, that a needle detached from the suture intraoperatively.No patient injury occurred; however, intervention was required to remove the needle from the patient.No additional intervention required.
 
Additional Manufacturer Narrative
Sterile samples from the reported lot, including the actual devices, were not returned for visual review or analysis.Without the actual reported devices, photos of the devices, or detailed information on the method used to remove the device from the packaging, preoperative preparation of the device, or the surgeon¿s technique, a definitive root cause cannot be determined at this time.Review of labeling: indications: quill¿ knotless tissue-closure device comprised of polypropylene is indicated for use in soft tissue approximation excluding closure of the epidermis.Contraindications: quill¿ knotless tissue-closure device comprised of polyprolene is not indicated for surface closures through the epidermis as the small opposing facing barbs make quill¿ knotless tissue-closure device removal unfeasible.Warnings: do not resterilize.Discard opened, unused quill¿ knotless tissue-closure device and associated surgical needles.Users should be familiar with surgical procedure and techniques involving non-absorbable sutures before employing quill¿ knotless tissue-closure device comprised of polypropylene for wound closure, as risk of wound dehiscence may vary with the site of application and the suture material used.Physicians should consider the in vivo performance (under actions section) when selecting a suture for use in patients.The use of this suture may be inappropriate in elderly, malnourished or debilitated patients, or in patients suffering from conditions which may delay wound healing.As with any foreign body, prolonged contact of any suture with salt solutions, such as those found in the urinary or biliary tracts may result in calculus formation.As an absorbable suture, the quill¿ monoderm¿ device may act transiently as a foreign body.Acceptable surgical practice should be followed for the management of contaminated or infected wounds.Precautions: quill¿ knotless tissue-closure device contains a loop end and barbs to anchor tissues and does not require knots to approximate opposing edges of a wound.Tying knots on the barbed section of the material will damage the barbs and potentially reduce their effectiveness.For the bidirectional forces to be created and for the device to function properly, both sides of the quill¿ knotless tissue-closure device must be engaged in the tissue.Additionally, when completing placement, an additional backstitch or bite of tissue lateral to the end of the incision is required to lock the device in place.Avoid contacting quill¿ knotless tissue-closure device and associated needles with other materials (e.G.Surgical gauze, drapes, etc.) in the surgical field to prevent ensnaring on the barbs.If the barbs catch, carefully pull the material in the opposite direction of the straight needle to disengage it from the barbs.Care should be taken to avoid damage when handling.Avoid crushing or crimping the suture material with surgical instruments, such as needle holders and forceps.Do not pull the quill¿ knotless tissue-closure device comprised of polypropylene out of the package by the needles as this can cause the barbs to catch on one another.Do not attempt to remove memory in the polymer by running fingers down the suture material as this can damage the barbs.Infections, erythema, foreign body reactions, transient inflammatory reactions and in rare instances wound dehiscence are typical or foreseeable risks associated with any suture and hence are also potential complications associated with quill¿ knotless tissue-closure device comprised of polypropylene.Acceptable surgical practice should be followed with respect to drainage and closure of infected wounds.To avoid damaging needle points and swage areas grasp the needle in an area 1/3 to 1/2 of the distance from the swaged end to the point.Reshaping needles may cause them to lose strength and be less resistant to bending and breaking.Users should exercise caution when handling surgical needles to avoid inadvertent needle sticks.Discard used needles in designated biohazard ¿sharps¿ containers.Adverse reactions: adverse effects associated with the use of this device may include, wound dehiscence calculi formation in urinary and biliary tracts when prolonged contact with salt solutions occurs and transitory local infection at the wound site.Broken needles may result in extended or additional surgeries or residual foreign bodies.Inadvertent needle sticks with contaminated surgical needles may result in the transmission of bloodborne pathogens.

Brand Name
QUILL POLYPROPYLENE NON-ABSORBABLE
Common Device Name
JA-2007Q
Manufacturer (Section D)
SURGICAL SPECIALTIES CORPORATION
corredor tijuana rosarito 2000
#24702 b, ejido franciso villa
tijuana baja california 22235
MX  22235
Manufacturer (Section G)
SURGICAL SPECIALTIES CORPORATION
247 station drive
suite ne1
westwood MA 02090
Manufacturer Contact
joseph scoma
corredor tijuana-rosarito 2000 #24702b
ejido francisco villa
tijuana 22235
MDR Report Key21852675
Report Number3010692967-2025-00024
Device Sequence Number20821639
Product Code GAW
UDI-Device Identifier00848782016976
UDI-Public00848782016976
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K131224
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 04/16/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberJA-2007Q
Device Lot NumberC216NMP
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/09/2025
Initial Report FDA Received Date04/16/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/16/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexUnknown